Jahresbericht der Deutschen Mathematiker-Vereinigung

, Volume 112, Issue 3, pp 159–191 | Cite as

Nonlinear Aspects of Calderón-Zygmund Theory

  • Giuseppe MingioneEmail author


Calderón-Zygmund theory is classically a linear fact and amounts to get sharp integrability and differentiability properties of solutions of linear equations depending on those of the given data. A typical question is for instance: Given the Poisson equation −∆u=μ, in which Lebesgue space do Du or D 2 u lie if we assume that μL γ for some γ≥1? Questions of this type have been traditionally answered using the theory of singular integrals and using Harmonic Analysis methods, which perfectly fit in the case of linear equations. The related results lie at the core of nowadays analysis of partial differential equations (pde) as they often provide the first regularity information after which further qualitative properties of solutions can be established. In the last years there has anyway been an ever growing number of results concerning nonlinear equations: put together, they start shaping what we may call a nonlinear Calderón-Zygmund theory. This means a theory which reproduces for non-linear equations the results and phenomena known for linear ones, without necessarily appealing to linear techniques and tools. The approaches are in this case suited to the special equations under consideration. Yet, although bypassing general Harmonic Analysis tools, in some way they preserve the general spirit of some the basic Harmonic Analysis ideas, applying them directly at a pde level. This is a report on some of the main results available in this context.


Calderón-Zygmund theory Regularity Quasilinear equations 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Acerbi, E., Mingione, G.: Regularity results for a class of functionals with non-standard growth. Arch. Ration. Mech. Anal. 156, 121–140 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Acerbi, E., Mingione, G.: Regularity results for stationary electro-rheological fluids. Arch. Ration. Mech. Anal. 164, 213–259 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Acerbi, E., Mingione, G.: Gradient estimates for the p(x)-Laplacean system. J. Reine Ang. Math. (Crelles J.) 584, 117–148 (2005) zbMATHMathSciNetGoogle Scholar
  4. 4.
    Acerbi, E., Mingione, G.: Gradient estimates for a class of parabolic systems. Duke Math. J. 136, 285–320 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Adams, D.R.: A note on Riesz potentials. Duke Math. J. 42, 765–778 (1975) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, 2nd edn. Pure and Appl. Math., vol. 140. Elsevier/Academic Press, Amsterdam (2003) zbMATHGoogle Scholar
  7. 7.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory. Grundlehren der Mathematischen Wissenschaften, vol. 314. Springer, Berlin (1996) Google Scholar
  8. 8.
    Adams, D.R., Meyers, N.G.: Thinnes and Wiener criteria for nonlinear potentials. Indiana Univ. Math. J. 22, 169–197 (1972) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Alvino, A., Cianchi, A., Maz’ya, V., Mercaldo, A.: Well-posed elliptic Neumann problems involving irregular data and domains. Ann. Inst. Henri Poincaré Anal. Non Linéaire (2010, to appear) Google Scholar
  10. 10.
    Alvino, A., Ferone, V., Trombetti, G.: Estimates for the gradient of solutions of nonlinear elliptic equations with L 1-data. Ann. Mat. Pura Appl. (IV) 178, 129–142 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Baroni, P., Habermann, J.: Calderón-Zygmund estimates for parabolic measure data problems. Preprint (2010) Google Scholar
  12. 12.
    Baroni, P., Habermann, J.: Parabolic Adams theorems. Preprint (2010) Google Scholar
  13. 13.
    Benilan, P., Boccardo, L., Gallouët, T., Gariepy, R., Pierre, M., Vázquez, J.L.: An L 1-theory of existence and uniqueness of solutions of nonlinear elliptic equations. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (IV) 22, 241–273 (1995) zbMATHGoogle Scholar
  14. 14.
    Boccardo, L.: Problemi differenziali ellittici e parabolici con dati misure [Elliptic and parabolic differential problems with measure data]. Boll. Unione Mat. Ital. A (7) 11, 439–461 (1997) zbMATHMathSciNetGoogle Scholar
  15. 15.
    Boccardo, L.: Marcinkiewicz estimates for solutions of some elliptic problems with nonregular data. Ann. Mat. Pura Appl. (IV) 188, 591–601 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Boccardo, L., Dall’Aglio, A., Gallouët, T., Orsina, L.: Nonlinear parabolic equations with measure data. J. Funct. Anal. 147, 237–258 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Boccardo, L., Gallouët, T.: Nonlinear elliptic and parabolic equations involving measure data. J. Funct. Anal. 87, 149–169 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Boccardo, L., Gallouët, T.: Nonlinear elliptic equations with right-hand side measures. Commun. Part. Differ. Equ. 17, 641–655 (1992) zbMATHCrossRefGoogle Scholar
  19. 19.
    Bögelein, V.: Higher integrability for weak solutions of higher order degenerate parabolic systems. Ann. Acad. Sci. Fenn., Ser. A I Math. 33, 387–412 (2008) zbMATHGoogle Scholar
  20. 20.
    Bögelein, V.: Very weak solutions of higher order degenerate parabolic systems. Adv. Differ. Equ. 14, 121–200 (2009) zbMATHGoogle Scholar
  21. 21.
    Bögelein, V., Duzaar, F., Mingione, G.: Degenerate problems with irregular obstacles. J. Reine Ang. Math. (Crelles J.) (2010, to appear) Google Scholar
  22. 22.
    Bögelein, V., Habermann, J.: Gradient potential estimates for problems with non-standard growth. Ann. Acad. Sci. Fenn., Ser. A I Math. (2010, to appear) Google Scholar
  23. 23.
    Bojarski, B., Iwaniec, T.: Analytical foundations of the theory of quasiconformal mappings in ℝn. Ann. Acad. Sci. Fenn., Ser. A I Math. 8, 257–324 (1983) zbMATHMathSciNetGoogle Scholar
  24. 24.
    Byun, S.S., Wang, L.: Gradient estimates for elliptic systems in non-smooth domains. Math. Ann. 341, 629–650 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Byun, S.S., Wang, L., Zhou, S.: Nonlinear elliptic equations with BMO coefficients in Reifenberg domains. J. Funct. Anal. 250, 167–196 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Caffarelli, L.: Elliptic second order equations. Rend. Semin. Mat. Fis. Milano 58, 253–284 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Caffarelli, L.: Interior a priori estimates for solutions of fully nonlinear equations. Ann. Math. (II) 130, 189–213 (1989) CrossRefMathSciNetGoogle Scholar
  28. 28.
    Caffarelli, L., Peral, I.: On W 1,p estimates for elliptic equations in divergence form. Commun. Pure Appl. Math. 51, 1–21 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Calderón, A.P., Zygmund, A.: On the existence of certain singular integrals. Acta Math. 88, 85–139 (1952) zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Calderón, A.P., Zygmund, A.: On singular integrals. Am. J. Math. 78, 289–309 (1956) zbMATHCrossRefGoogle Scholar
  31. 31.
    Dal Maso, G., Murat, F., Orsina, L., Prignet, A.: Renormalized solutions of elliptic equations with general measure data. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (IV) 28, 741–808 (1999) zbMATHMathSciNetGoogle Scholar
  32. 32.
    Dall’Aglio, A.: Approximated solutions of equations with L 1 data. Application to the H-convergence of quasi-linear parabolic equations. Ann. Mat. Pura Appl. (IV) 170, 207–240 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    De Giorgi, E.: Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino, Cl. Sci. Fis. Mat. Nat. (III) 125(3), 25–43 (1957) Google Scholar
  34. 34.
    Di Castro, A.: Existence and regularity results for anisotropic elliptic problems. Adv. Nonlinear Stud. 9, 367–393 (2009) zbMATHMathSciNetGoogle Scholar
  35. 35.
    DiBenedetto, E.: Degenerate Parabolic Equations. Universitext. Springer, New York (1993) zbMATHGoogle Scholar
  36. 36.
    DiBenedetto, E., Manfredi, J.J.: On the higher integrability of the gradient of weak solutions of certain degenerate elliptic systems. Am. J. Math. 115, 1107–1134 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Dolzmann, G., Hungerbühler, N., Müller, S.: The p-harmonic system with measure-valued right hand side. Ann. Inst. Henri Poincaré Anal. Non Linéaire 14, 353–364 (1997) zbMATHCrossRefGoogle Scholar
  38. 38.
    Dolzmann, G., Hungerbühler, N., Müller, S.: Nonlinear elliptic systems with measure-valued right hand side. Math. Z. 226, 545–574 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Dolzmann, G., Hungerbühler, N., Müller, S.: Uniqueness and maximal regularity for nonlinear elliptic systems of n-Laplace type with measure valued right hand side. J. Reine Angew. Math. (Crelles J.) 520, 1–35 (2000) zbMATHGoogle Scholar
  40. 40.
    Duzaar, F., Kristensen, J., Mingione, G.: The existence of regular boundary points for non-linear elliptic systems. J. Reine Ang. Math. (Crelles J.) 602, 17–58 (2007) zbMATHMathSciNetGoogle Scholar
  41. 41.
    Duzaar, F., Mingione, G.: Gradient estimates in nonlinear potential theory. Rend. Lincei, Mat. Appl. 20, 179–190 (2009) zbMATHMathSciNetGoogle Scholar
  42. 42.
    Duzaar, F., Mingione, G.: Gradient estimates via nonlinear potentials. Am. J. Math. (2010, to appear) Google Scholar
  43. 43.
    Duzaar, F., Mingione, G.: Gradient continuity estimates. Calc. Var. Part. Differ. Equ. doi: 10.1007/s00526-010-0314-6
  44. 44.
    Duzaar, F., Mingione, G., Steffen, K.: Parabolic systems with polynomial growth and regularity. Mem. Am. Math. Soc. (2010, to appear) Google Scholar
  45. 45.
    Fuchs, M., Reuling, J.: Nonlinear elliptic systems involving measure data. Rend. Mat. Appl. (VII) 15, 311–319 (1995) zbMATHMathSciNetGoogle Scholar
  46. 46.
    Gazzola, F., Grunau, H.C., Sweers, G.: Polyharmonic Boundary Value Problems. Springer, Berlin (2010, to appear) Google Scholar
  47. 47.
    Grafakos, L.: Classical and Modern Fourier Analysis. Pearson Education, Upper Saddle River (2004) zbMATHGoogle Scholar
  48. 48.
    Habermann, J.: Calderón-Zygmund estimates for higher order systems with p(x)-growth. Math. Z. 258, 427–462 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Havin, M., Maz’ya, V.G.: A nonlinear potential theory. Russ. Math. Surv. 27, 71–148 (1972) Google Scholar
  50. 50.
    Hedberg, L.I., Wolff, T.: Thin sets in nonlinear potential theory. Ann. Inst. Fourier (Grenoble) 33, 161–187 (1983) zbMATHMathSciNetGoogle Scholar
  51. 51.
    Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Degenerate Elliptic Equations. Oxford Mathematical Monographs. Oxford University Press, New York (1993) zbMATHGoogle Scholar
  52. 52.
    Iwaniec, T.: Projections onto gradient fields and L p-estimates for degenerated elliptic operators. Stud. Math. 75, 293–312 (1983) zbMATHMathSciNetGoogle Scholar
  53. 53.
    Iwaniec, T.: p-harmonic tensors and quasiregular mappings. Ann. Math. (II) 136, 589–624 (1992) CrossRefMathSciNetGoogle Scholar
  54. 54.
    Iwaniec, T., Sbordone, C.: Weak minima of variational integrals. J. Reine Angew. Math. (Crelle J.) 454, 143–161 (1994) zbMATHMathSciNetGoogle Scholar
  55. 55.
    Jin, T., Mazya, V., Van Schaftingen, J.: Pathological solutions to elliptic problems in divergence form with continuous coefficients. C. R. Math. 347, 773–778 (2009) zbMATHGoogle Scholar
  56. 56.
    Kilpeläinen, T., Li, G.: Estimates for p-Poisson equations. Differ. Int. Equ. 13, 791–800 (2000) zbMATHGoogle Scholar
  57. 57.
    Kilpeläinen, T., Malý, J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Math. 172, 137–161 (1994) zbMATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Kinnunen, J., Lewis, J.L.: Higher integrability for parabolic systems of p-Laplacian type. Duke Math. J. 102, 253–271 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Kinnunen, J., Lewis, J.L.: Very weak solutions of parabolic systems of p-Laplacian type. Ark. Mat. 40, 105–132 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  60. 60.
    Kinnunen, J., Zhou, S.: A local estimate for nonlinear equations with discontinuous coefficients. Commun. Part. Differ. Equ. 24, 2043–2068 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  61. 61.
    Koch, H.: Partial differential equations and singular integrals. Quad. Mat. 15, 59–122 (2004) Google Scholar
  62. 62.
    Kristensen, J., Mingione, G.: The singular set of ω-minima. Arch. Ration. Mech. Anal. 177, 93–114 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  63. 63.
    Kristensen, J., Mingione, G.: The singular set of minima of integral functionals. Arch. Ration. Mech. Anal. 180, 331–398 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Kristensen, J., Mingione, G.: Boundary regularity of minima. Rend. Lincei, Mat. Appl. 19, 265–277 (2008) zbMATHMathSciNetGoogle Scholar
  65. 65.
    Kristensen, J., Mingione, G.: Boundary regularity in variational problems. Arch. Ration. Mech. Anal. doi: 10.1007/s00205-010-0294-x
  66. 66.
    Leray, J., Lions, J.-L.: Quelques résulatats de Višik sur les problèmes elliptiques nonlinéaires par les méthodes de Minty-Browder. Bull. Soc. Math. France 93, 97–107 (1965) zbMATHMathSciNetGoogle Scholar
  67. 67.
    Lieberman, G.M.: Sharp forms of estimates for subsolutions and supersolutions of quasilinear elliptic equations involving measures. Commun. Part. Differ. Equ. 18, 1191–1212 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  68. 68.
    Lindqvist, P.: On the definition and properties of p-superharmonic functions. J. Reine Angew. Math. (Crelles J.) 365, 67–79 (1986) zbMATHMathSciNetGoogle Scholar
  69. 69.
    Lukkari, T., Maeda, F.Y., Marola, N.: Wolff potential estimates for elliptic equations with nonstandard growth and applications. Forum Math. (2010, to appear) Google Scholar
  70. 70.
    Marcellini, P.: Regularity and existence of solutions of elliptic equations with p,q-growth conditions. J. Differ. Equ. 90, 1–30 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  71. 71.
    Mingione, G.: The singular set of solutions to non-differentiable elliptic systems. Arch. Ration. Mech. Anal. 166, 287–301 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  72. 72.
    Mingione, G.: Bounds for the singular set of solutions to non linear elliptic systems. Calc. Var. Part. Differ. Equ. 18, 373–400 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  73. 73.
    Mingione, G.: Regularity of minima: an invitation to the Dark Side of the Calculus of Variations. Appl. Math. 51, 355–425 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  74. 74.
    Mingione, G.: The Calderón-Zygmund theory for elliptic problems with measure data. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (V) 6, 195–261 (2007) zbMATHMathSciNetGoogle Scholar
  75. 75.
    Mingione, G.: Towards a nonlinear Calderón-Zygmund theory. Quad. Mat. 23, 371–458 (2009) Google Scholar
  76. 76.
    Mingione, G.: Gradient estimates below the duality exponent. Math. Annal. 346, 571–627 (2010) zbMATHCrossRefMathSciNetGoogle Scholar
  77. 77.
    Mingione, G.: Gradient potential estimates. J. Eur. Math. Soc. (2010, to appear) Google Scholar
  78. 78.
    Phuc, N.C., Verbitsky, I.E.: Quasilinear and Hessian equations of Lane-Emden type. Ann. Math. (II) 168, 859–914 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  79. 79.
    Rŭžička, M.: Electrorheological Fluids: Modeling and Mathematical Theory. Lecture Notes in Mathematics, vol. 1748. Springer, Berlin (2000) zbMATHGoogle Scholar
  80. 80.
    Scheven, C.: Nonlinear Calderón-Zygmund theory for parabolic systems with subquadratic growth. J. Evol. Equ. (2010). doi: 10.1007/s00028-010-0063-1 zbMATHGoogle Scholar
  81. 81.
    Serrin, J.: Pathological solutions of elliptic differential equations. Ann. Sc. Norm. Super. Pisa (III) 18, 385–387 (1964) zbMATHMathSciNetGoogle Scholar
  82. 82.
    Serrin, J.: Local behavior of solutions of quasi-linear equations. Acta Math. 111, 247–302 (1964) zbMATHCrossRefMathSciNetGoogle Scholar
  83. 83.
    Stein, E.M., Weiss, G.: Introduction to Fourier Analysis on Euclidean Spaces. Princeton Math. Ser., vol. 32. Princeton University Press, Princeton (1971) zbMATHGoogle Scholar
  84. 84.
    Šverák, V., Yan, X.: Non-Lipschitz minimizers of smooth uniformly convex variational integrals. Proc. Natl. Acad. Sci. USA 99(24), 15269–15276 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  85. 85.
    Talenti, G.: Elliptic equations and rearrangements. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (IV) 3, 697–717 (1976) zbMATHMathSciNetGoogle Scholar
  86. 86.
    Trudinger, N.S., Wang, X.J.: On the weak continuity of elliptic operators and applications to potential theory. Am. J. Math. 124, 369–410 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  87. 87.
    Uhlenbeck, K.: Regularity for a class of nonlinear elliptic systems. Acta Math. 138, 219–240 (1977) zbMATHCrossRefMathSciNetGoogle Scholar
  88. 88.
    Ural’tseva, N.N.: Degenerate quasilinear elliptic systems. Zap. Naučn. Semin. Leningr. Otd. Mat. Inst. Steklova (LOMI) 7, 184–222 (1968) zbMATHGoogle Scholar
  89. 89.
    Yao, F.: A new approach to L p estimates for Calderón-Zygmund type singular integrals. Arch. Math. (Basel) 92, 137–146 (2009) zbMATHMathSciNetGoogle Scholar

Copyright information

© Vieweg+Teubner und Deutsche Mathematiker-Vereinigung 2010

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di ParmaParmaItaly

Personalised recommendations